Minnesota, 2003

Hail in Minnesota, August 10, 2003

August 10, 2003 · NWS MPX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 10, 1:35 AM CST, 15 hours earlier.

Area forecast discussion, Aug 10, 1:35 AM CST, 15 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 AM CDT SUN AUG 10 2003

FORECAST CONCERN NEAR TERM...CONVECTIVE CHANCES AND TEMPERATURES.

SHORT WAVE PROGGED TO DROP OVER THE CWA TODAY.  THIS SHOULD GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA.  APPEARS
BEST CHANCES SHOULD BE OVER EASTERN SECTIONS.  MODEL POPS RATHER
HIGH. WILL SEE SCATTERED ACTIVITY...WITH LOWER QPFS. EXPECT LOTS OF
CLOUDS TODAY AS WELL...WITH LITTLE HEATING.  WILL TRIM TEMPERATURES
A BIT TODAY.

LOOKS LIKE ACTIVITY SHOULD DROP TO THE SOUTHEAST TONIGHT WITH
LINGERING CHANCE FAR SOUTHEAST CWA INTO MONDAY.  CURRENT FORECAST
TREND LOOKS GOOD HERE.  LITTLE CHANGES NEEDED TO LATER PERIODS AS
UPPER RIDGE BUILDS BACK ACROSS THE AREA.

.MSP...NONE.
Hazardous weather outlook, Aug 10, 4:35 AM CST, 12 hours before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-111135-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 AM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY ACROSS
PORTIONS OF SOUTH AND CENTRAL MINNESOTA AND WESTERN WISCONSIN...AND
PERSIST INTO THIS EVENING OVER EAST CENTRAL MINNESOTA AND PART OF
WEST WISCONSIN.  THERE IS A SLIGHT CHANCE THAT A FEW OF THESE
THUNDERSTORMS...COULD PRODUCE DAMAGING WINDS AND HAIL THREE-QUARTERS
OF AN INCH...OR LARGER DURING SUNDAY AFTERNOON. THE THREAT AREA IN
SOUTHWEST MINNESOTA IS GENERALLY SOUTH AND WEST OF A LINE FROM CANBY
TO REDWOOD FALLS TO SLEEPY EYE SOUTHWARD TO NEAR FAIRMONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PART
OF SOUTHWEST MINNESOTA.

WET

In the hours before

Local storm report, Aug 10, 2:34 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0334 PM CDT SUN AUG 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ALBERT LEA                MN   0.25 IN HAIL
08/10/03   FREEBORN                       3.75 INCHES RAIN IN 30
                                          MINUTES ON WEST SIDE OF
                                          ALBERT LEA.
Local storm report, Aug 10, 3:15 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT SUN AUG 10 2003

UPDATED RAINFALL AMOUNT

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ALBERT LEA                MN   0.25 IN HAIL
08/10/03   FREEBORN                       4.8 INCHES RAIN BETWEEN
                                          300 PM AND 400 PM ON THE
                                          WEST SIDE OF ALBERT LEA.

TDK

The radar

The Minneapolis radar (KMPX), 196 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
August 10, 4:35 PM CST
Where
Todd County, Bertha
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.267, -95.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368971.